Massachusetts, 2016

Flash Flooding in Massachusetts, October 21, 2016

October 21, 2016 · NWS BOX · 5 events in 4 counties and zones

Low pressure tracking toward southern New England tapped into a plume of tropical moisture and produced torrential rainfall over parts of central and northeast Massachusetts in the matter of a few hours. This resulted in prolific urban flash flooding in the greater Worcester area and significant urban flooding in greater Boston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure tracking toward southern New England tapped into a plume of tropical moisture and produced torrential rainfall over parts of central and northeast Massachusetts in the matter of a few hours. This resulted in prolific urban flash flooding in the greater Worcester area and significant urban flooding in greater Boston. The highest single rainfall total from this event was within the City of Worcester, where a Skywarn Spotter reported 5.24 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 21, 5:20 PM EST, 38 minutes earlier.

Area forecast discussion, Oct 21, 5:20 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
620 PM EDT Fri Oct 21 2016

.SYNOPSIS...
Sub-tropical low pressure lifting north toward southern New
England will bring numerous showers and isolated t-storms with
locally heavy rainfall tonight. Additional showers are likely
Saturday as the storm moves into northern New England along with
strong winds developing late Saturday into Saturday night. Dry but
cool and blustery conditions Sunday into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

615 PM Update...

We have been issuing Flood Warnings and Advisories due to some
convective rainfall training taking place across portions of
eastern CT, western RI, and central MA. This looks to continue for
a while longer and will need to be watched closely in the event of
the potential for any localized flash flooding.

Prior Discussion...

Active pattern in near and short term as high amplitude and
negatively tilted upper trof swings through. Subtropical moisture
becomes entrained this evening as reflected in a period of
precipitable waters to 2 inches across southeast New England. The
moisture plume is focused on the nose of a low level 40 knot ESE
jet. High resolution models focusing heavy rain across eastern MA
from south to north early to mid evening. This could result in
urban street and poor drainage flooding. Isolated thunder this
evening is not out of the question. Breaks in the clouds have
allowed temperatures to rise into 70s across much of the area this
afternoon. The temperatures will drop into the 60s toward evening
but then likely hold given the high dewpoints.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Notable diffluence aloft Saturday morning into early afternoon is
anticipated just ahead of rigorous negative tilt 500 mb trof axis
along with support of approaching left exit region of 110 to 120 kt
upper jet. Have gone with likely POPs for a time Saturday in
anticipation of a band or two of heavy showers that will probably
rotate across CT, RI, and at least central/east central MA. Cold
pool aloft will also introduce an element of instability in the
afternoon in addition to a probably comma head wrap around. This is
inducement to keep POPs elevated across western and central sections.

Expect warmest temperatures to be in the early morning hours with a
significant drop west to east during Saturday afternoon. This should
be especially noticeable over the higher terrain of western MA.

A surge of strong W to NW winds is anticipated toward evening. It
will be first noted across the east slopes of the Berkshires. A Wind
Advisory will likely be needed with a start time possibly as early
as late Saturday afternoon. Per earlier coordination with
surrounding offices, this will probably be considered with a
subsequent shift after timing, extend, and magnitude become clearer.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Highlights...
* Gusty winds expected Saturday night and Sunday
* Temperatures drop below normal Sunday and continue dropping
  through Tuesday/Wednesday time frame
* Mainly dry weather through this time with a few areas of showers
  possible on several days

Models are in good agreement through much of the long term,
particularly on the synoptic scale pattern.  There are some
discrepancies, but these are largely on the smaller scale details as
well as timing.  The pattern over the next week will be largely
dominated by upper level troughing in the northeastern U.S.  This
will keep unsettled weather in the region for much of the time,
along with below normal temperatures.

Saturday night and Sunday...The main concern will be strong pressure
rises combined with a tight pressure gradient and decent cold air
advection that will be moving over southern New England.  This will
result in breezy conditions beginning sometime Saturday afternoon
and continuing into Sunday. While winds will likely diminish a bit
during the overnight period due to the loss of sunshine and a
decline in mixing, the pressure rises and cold air advection will
act to continue mixing and gusty winds will continue.  Wind advisory
criteria may be reached Saturday evening and again on Sunday morning
but confidence is low in which areas and how frequently gusts may
exceed criteria, so have opted to hold off on a wind advisory at
this time.  Temperatures will be seasonable through this period,
though the drop in temperature from today added to the winds will
make it feel much cooler.

Monday through Wednesday...The upper level trough slowly moves
offshore and low pressure moves into the Maritimes. Temperatures
continue to fall with Tuesday and Wednesday likely the coldest of
this fall so far.  A shortwave moves through the upper level flow on
Monday, possibly bringing a few showers to the region.  High
pressure starts building into southern New England Tuesday and
Wednesday. Temperatures will be cool enough these days to possibly
induce some ocean effect clouds and showers on the Cape and Islands.

Thursday and Friday...A bit more uncertain with the timing here. The
GFS is a bit slower with the progression of the upper level pattern
than the ECMWF.  Shortwave ridging will move over southern New
England either Wednesday or Thursday before another shortwave trough
moves through.  This trough may bring another chance for some
showers either late Thursday or Friday.  Temperatures rebound a bit,
climbing back to normal or even a few degrees above normal.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...

Rest of this afternoon into tonight...High confidence.
Anticipate general lowering of ceilings and visibilities due to high
dewpoint air and numerous showers further saturating the lower
atmosphere. Anticipate fairly widespread IFR conditions tonight with
areas of LIFR conditions due to low clouds and fog/drizzle. Pockets
of heavy rain appear likely this evening over eastern MA.
Isolated thunder is possible as well this evening.

Saturday...Moderate confidence.
More showers, some heavy, are anticipated morning into early
afternoon across central and northeast portions of the area. Still
more showers are expected to expand underneath a developing comma
head across western MA and NW CT during the mid and late afternoon.
Increasing W to NW winds late Saturday afternoon to the W of a FIT-
ORH-CEF-BDL line. The strong winds will move toward eastern sections
toward evening.

KBOS TAF...High confidence in trends but lower confidence in
details.

KBDL TAF...High confidence in trends but lower confidence in
details.

Outlook /Saturday Night through Wednesday/...

Saturday night...Moderate confidence.  Improving conditions to VFR.
Westerly winds increase, gusting to 25 to 30 kts, possibly up to 35
to 40 kts on the south coast, Cape, and Islands.

Sunday...High confidence. VFR. Gusty NW winds continue but will
diminish slowly.

Monday through Wednesday...Moderate confidence.  Mainly VFR.  Low
confidence in MVFR/IFR conditions developing on the Cape and Islands
in ocean effect clouds and rain showers Tuesday and Wednesday.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

Near term issue will be areas of fog including pockets of dense fog.
There could also be some brief gusty winds in vicinity of showers
this evening but in general below small craft advisory criteria. For
Saturday, there will be increasing SW winds during the early/mid
afternoon becoming W during late afternoon, and a Gale Warning is
posted for all waters.

Outlook /Saturday Night through Wednesday/...

Saturday night and Sunday...High confidence. Westerly gale force
winds will continue through this period with a tight pressure
gradient between the departing low pressure system and building high
pressure in the Great Lakes. Westerly winds will shift to the
northwest on Sunday. Gale warnings have been extended for all waters
through Sunday.

Sunday night and Monday...High confidence. Small craft advisory
conditions continue though both winds and seas will diminish
gradually through the period as the pressure gradient slackens.

Tuesday and Wednesday...Moderate confidence.  Marginal small craft
conditions continue, particularly on the outer waters Tuesday and
Tuesday night.  Winds and seas will be diminishing through this
period as high pressure builds over the waters.

&&

.TIDES/COASTAL FLOODING...
We are now coming off the relatively high astronomical late
afternoon tide and will let the Coastal Flood Advisory for
Nantucket Harbor expire at 7 pm. Looks like the tide crested at
about 4.9 feet, near the 5 foot flood stage level, with a surge
near .9 feet at the time of the high tide. The next astronomical
tide along both the south and east coasts is lower and do not
anticipate any flooding.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Coastal Flood Advisory until 7 PM EDT this evening for MAZ024.
RI...None.
MARINE...Gale Warning from noon Saturday to 6 PM EDT Sunday for
     ANZ231>235-237-250-251-254>256.
     Gale Warning from 2 PM Saturday to 6 PM EDT Sunday for ANZ230-
     236.

&&

SYNOPSIS...RLG/Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...RLG
AVIATION...RLG/Thompson
MARINE...RLG/Thompson
TIDES/COASTAL FLOODING...Thompson
Hazardous weather outlook, Oct 21, 3:14 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
414 PM EDT FRI OCT 21 2016

CTZ002>004-MAZ002>023-026-RIZ001>008-222015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
414 PM EDT FRI OCT 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...
SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...AND RHODE
ISLAND.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAIN THIS EVENING COULD PRODUCE LOCALIZED URBAN AND
POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WESTERLY WINDS INCREASE LATE SATURDAY AND SATURDAY NIGHT...WITH A
MODERATE PROBABILITY OF WIND ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ024-222015-
NANTUCKET MA-
414 PM EDT FRI OCT 21 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

LOCALLY HEAVY RAIN THIS EVENING COULD PRODUCE LOCALIZED URBAN AND
POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WESTERLY WINDS INCREASE LATE SATURDAY AND SATURDAY NIGHT...WITH A
MODERATE PROBABILITY OF WIND ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>235-237-250-251-254>256-222015-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
414 PM EDT FRI OCT 21 2016

...GALE WARNING IN EFFECT FROM NOON SATURDAY TO 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-222015-
BOSTON HARBOR-NARRAGANSETT BAY-
414 PM EDT FRI OCT 21 2016

...GALE WARNING IN EFFECT FROM 2 PM SATURDAY TO 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RLG

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The Boston radar (KBOX), 90 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Worcester

When
October 21, 5:58 PM EST to 7:55 PM EST
Where
Worcester County, 1.23 mi NW of Fitchburg to 0.65 mi NE of Westwood Hills
Cause
Heavy Rain
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
42.590, -71.820

Three to five inches of rain fell within the matter of a few hours during the evening of October 21 which resulted in prolific urban flash flooding in Worcester and surrounding areas.

In Worcester, flash flooding made roads impassable and there were many reports of cars stuck in floodwaters and people needing rescue. Roads flooded included Cambridge, Chandler, Bancroft, Park, Harding, Hammond, Highland, Summer, Lincoln, Green, Grove, Bridge, Irving and Ellsworth Streets, as well as Goldthwaite Road, Pleasant Terrace, Major Taylor Boulevard, Shore Drive, and Park Avenue. One portion of Cambridge Street near Kansas Street was reported to be flooded with water 7 feet deep! MLK Boulevard flooded up to an underpass bridge in a low lying area. Several other streets were reported to have floodwaters over 4 feet deep, including Country Club Boulevard. Over 20 cars were reported stuck in floodwaters at the intersection of Highland Street and Park Avenue. Plantation Street from Oakhurst Street to I-290 was flooded with water up to 4 feet deep. Significant flooding was also reported on 122A as well as I-290, with floodwaters up to SUV tire height reported. Several vehicles were stuck in floodwaters on I-290.

In Fitchburg, flash flooding closed a section of the John Fitchburg Highway and a car was stuck in flood waters on Shelley Avenue. In Leominster, flash flooding closed the intersection of Washington Street and Grove Avenue as well as McKay Street entering the hospital. In Lancaster, Main Street was flooded and impassable while in Shrewsbury, Route 9 at Oak Street was flooded up to the tops of car tires.

No injuries were reported due to the flash flooding.

Due to the ongoing drought conditions, stream and river flows were well below average and the excessive amount of rainfall did not produce flooding.

Flash Flood, Middlesex

When
October 21, 7:52 PM EST to 8:50 PM EST
Where
Middlesex County, 0.69 mi SE of Wayland to 1.16 mi NNW of Cochituate
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.364, -71.359

Two to four inches of rain fell in the matter of a few hours on the evening of October 21 and resulted in significant urban flash flooding in Wayland. Many roads were flooded and impassable including parts of Routes 20, 27, 30, and 126, East Plain and School Streets, and Windy Hill Lane near Country Club and Storm Bridge Road. Old Connecticut Path near Wayland High School was flooded with water reaching the tops of car tires. A car was stuck in flood waters at the intersection of Pequot Road and Happy Hollow Road. No injuries were reported.

Flash Flood, Essex

When
October 21, 9:01 PM EST to 10:15 PM EST
Where
Essex County, 1.74 mi SW of Methuen to 0.8 mi WSW of Lynn
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.701, -71.202

Two to three inches of rain fell in only a couple of hours and produced significant urban flash flooding. In Methuen, Riverside Drive by the boat ramp was closed due to flooding and several cars were stranded. Route 213 at I-495 was flooded and cars were stuck in the roadway. In Haverhill, the area near Laurel and Railroad Avenues was flooded with four feet of water and a car was stranded in flood waters. The intersection of Primrose and Dexter Avenues was impassable. In Peabody, several roads were impassable due to flooding which included Allens Lane, Walnut Street, Prospect Street near the North Shore Mall, Foster Street, Tremont Street, and Margin Street. In Danvers, Wildwood Road was flooded. In Lynn, a portion of Boston Street was flooded.

Flash Flood, Suffolk

When
October 21, 9:06 PM EST to 10:00 PM EST
Where
Suffolk County, 1.2 mi W of Back Bay Annex to 1.13 mi NW of Mattapan
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.331, -71.094

Two to three inches of rain in a short time produced significant urban flash flooding in and around Boston. Two people were rescued from a car stuck in two feet of flood waters on Malcolm X Boulevard in Boston, while flooding also closed a portion of Columbia Road near I-93. Flooding also affected the Alewife T Station. In Chelsea, flooding was reported on Everett Avenue from the high school and on Beech Street. In Mattapan, a section of Harvard Street was flooded between Walk Hill and Morton Streets.

Flash Flood, Essex

When
October 21, 9:06 PM EST to 10:06 PM EST
Where
Essex County, 10.97 mi W of Saugus Iron Works Nh to 3.67 mi WSW of Cliftondale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.445, -71.243

Two to three inches of rain which fell in a matter of hours produced significant urban flash flooding. In Lexington, a portion of Lincoln Street was flooded from Lincoln fields to the intersection with Route 2A. In Belmont, Common Street was closed due to flooding near Royal Road. In Waltham, two cars were stuck in flood waters on South Street near the intersection with Sunnyside Street. In Everett, people were trapped inside their cars due to flooding on Vale Street. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 663399, 663400, 663401, 663402, 663403.